MEDICINES THAT CAUSE FATIGUE
Fatigue, the feeling of extreme tiredness, is the most common side effect of cancer treatment. Symptoms of fatigue include not being able to focus, not being able to remember things, mood changes and an overall feeling of being tired. Some medicines may cause the fatigue to get worse. Sometimes, if you take more than one medicine, two of them may work together to make you feel more tired. Here are a few tips to help you know more about medicines that cause fatigue.
- These kinds of medicines can make you feel tired:
- Medicines for pain
- Medicines for depression or anxiety
- Medicines for allergies
- Medicines for blood pressure
- Tamoxifen or Aromatase Inhibitors (Aromasin, Femara, Arimidex)
- If you can, take these medicines at night before you go to bed. This may help you to have less daytime fatigue. In some cases, it’s important to find the time of day to take medicines that will allow you to rest at night and not be as tired during the day.
- Some medicines may keep you awake. For example, some women find they cannot sleep after taking their Tamoxifen while others feel extremely tired. Another medication that in some cases interferes with sleep is a water pill (diuretic). Since these medications make you have to go to the bathroom, it’s important to not take these at bedtime.
- Pain medicine may cause drowsiness. Drowsiness should go away after about three days when your body gets used to the medicine, however it may not. It’s important to judge how you react to these medications.
- Some people find that drinks with caffeine such as coffee, tea, or sodas help them feel less drowsy, but be careful to keep caffeine intake at nighttime to a minimum.
- Review both prescribed and over the counter pain medicines with your doctor to see if any changes can be made to decrease fatigue.
When Do You Need to Seek Help?
Talk to your doctor or nurse about ALL the medicines you are taking. If any of them are causing you to be tired, that medicine may be able to be changed.